Michigan, 2020Damaging Wind in Michigan, August 14, 2020
August 14, 2020 · NWS GRR · 1 event in 1 county or zone
An isolated severe storm produced wind damage in portions of Jackson county on August 14th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe storm produced wind damage in portions of Jackson county on August 14th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 14, 2:28 PM EST, 32 minutes earlier.
Area forecast discussion, Aug 14, 2:28 PM EST, 32 minutes before
Area Forecast Discussion...corrected typos
National Weather Service Grand Rapids MI
328 PM EDT Fri Aug 14 2020
LATEST UPDATE...
Synopsis/Discussion/Marine
.SYNOPSIS...
Issued at 328 PM EDT Fri Aug 14 2020
- Scattered thunderstorms diminishing this evening
- Marginal Risk of Severe storms Saturday
- Fine Summer Weather to follow for next week
&&
.DISCUSSION...(This evening through next Friday)
Issued at 328 PM EDT Fri Aug 14 2020
- Scattered thunderstorms diminishing this evening
Some vigorous updrafts have formed this afternoon near Jackson and
the trend is for these to propagate westward into this evening in
synoptic scale easterly flow. Current sfc-based CAPE over 2000 J/kg
in this area, but decreasing further west so the storms may weaken
as they move west. Hail and isolated wind damage with wet
microbursts are the main threat. LAPs soundings show nearly dry
adiabatic subcloud layer which would increase downdraft energy.
- Marginal Risk of Severe storms Saturday
Fairly good model agreement on the big picture but not so much on
the finer details for Saturday. Synoptic scale pattern is
evolving to a more amplified western CONUS ridge and closed upper
high and eastern CONUS trough through next week. The transition
begins on Saturday as heights fall across the Great Lakes attended
by cold front/sfc trough moving through in the evening. Storms
are expected along this front and potentially in area of low level
convergence out ahead of it by late afternoon on Saturday.
We expect the risk for scattered/isolated severe storms to be
during the afternoon across the western and central zones and into
the evening across the east. Shear profiles are very weak with
less than 15 knots of deep layer shear but forecast soundings show
CAPE spikes up to about 1500 j/kg across the southern half of
Lower Michigan during the afternoon. The storms will weaken with
the loss of diurnal heating in the evening but a few storms could
persist across the far eastern zones into Sunday morning.
- Fine Summer Weather to follow for next week
Front clears Lower Michigan on Sunday with surface ridging
building in and cooler temperatures and dew points dropping into
the 50s and remaining there through the week with dry weather
prevailing. Upper troughing persists with minor shortwaves moving
through and one bringing a slight chance of showers across the
northern zones towards the end of the week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 104 PM EDT Fri Aug 14 2020
We're seeing a developing cu field across far SE Lower. A few
thunderstorms have developed within the past hour and these storms
are moving northwest. We kept the VCTS in the eastern TAFS and
VCSH in the west to account for dissipating storms as instability
wanes late in the day. Some MVFR fog is possible for a few hours
early Saturday morning as winds remain light and low level
moisture increases.
&&
.MARINE...
Issued at 315 PM EDT Fri Aug 14 2020
Winds and waves will be relatively calm into Saturday then could
pick up a bit on Sunday after a cold front comes through. There is
a question as to whether winds and waves will become hazardous to
small craft and swimmers on Sunday but current forecast guidance
shows winds at or below 20 knots and waves below 4 feet through
Monday.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&
SYNOPSIS...Ostuno
DISCUSSION...Ostuno
AVIATION...04
MARINE...Ostuno
Hazardous weather outlook, Aug 14, 7:51 AM EST, 7 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
851 AM EDT Fri Aug 14 2020
MIZ037>040-043>046-050>052-056>059-064>067-071>074-151300-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
851 AM EDT Fri Aug 14 2020
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Scattered thunderstorms are possible this afternoon and evening
across areas south of Grand Rapids and Lansing. The threats with
this storms will be isolated lightning strikes and heavy rain.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There is a marginal risk of severe weather on Saturday. The main
risk with these storms are lightning, heavy rain and isolated
areas of wind damage.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
LMZ844>849-151300-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
851 AM EDT Fri Aug 14 2020
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There is a marginal risk of severe thunderstorms on Saturday
afternoon and evening. The main threats with these storms are
lightning and strong winds.
Thunderstorm Wind, Jackson
- When
- August 14, 3:00 PM EST to 3:05 PM EST
- Where
- Jackson County, 0.69 mi N of Brooklyn
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 42.110, -84.250
Several trees were blown down near Brooklyn and at least one fell on a house.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Wildfire in California, August 14 to 31, 20204 deaths · 18 injured · 61 kt wind · 29 events
- Excessive Heat in California, August 14 to 20, 20202 deaths · 2 events
- Tornadoes and Hail in Nebraska, August 14, 2020$17 million · EF0 · 16 events
- Hail and Damaging Wind in Kansas, August 14, 2020$26 million · 4 in hail · 6 events
- Tornadoes and Hail in Minnesota, August 14, 2020$1.3 million · EF1 · 41 events
- Excessive Heat in California, August 14 to 20, 2020$6.0 million · 15 events
- Tornadoes and Flash Flooding in Minnesota, August 14, 2020EF1 · 47 events
- Hail and Damaging Winds in Texas, August 14, 2020$50,000 · 1.5 in hail · 9 events
- Hail and Damaging Winds in North Dakota, August 14, 20201.75 in hail · 14 events
- Flash Flooding in North Carolina, August 14, 2020$15,000 · 5 events
- Hail and Damaging Wind in Kansas, August 14, 20204 in hail · 13 events
- Excessive Heat and Heavy Rain in California, August 14 to 20, 20208 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907264.